Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 99, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2015, 4:42 PM CDT for Decatur County, Wayne County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2015, 4:42 PM CDT (21:42 UTC)
- Expired
- Jul 13, 2015, 5:11 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:52 PM CDT | HAIL 1.25 | 4 N Lineville, IA | MAY BE LARGER...AT LEAST HALF DOLLAR SIZED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
336
WUUS53 KDMX 132142
SVRDMX
IAC053-185-132230-
/O.NEW.KDMX.SV.W.0099.150713T2142Z-150713T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT MON JUL 13 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 530 PM CDT
* AT 442 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MERCER...OR 13 MILES SOUTHEAST OF LEON...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CORYDON...SEYMOUR...ALLERTON...LINEVILLE...PROMISE CITY...CLIO AND
SOUTH LINEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4070 9371 4081 9310 4058 9310 4058 9368
TIME...MOT...LOC 2142Z 266DEG 29KT 4060 9357
HAIL...1.00IN
WIND...60MPH
$$
AWB4 follow-up statements
955
WWUS53 KDMX 132148
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT MON JUL 13 2015
IAC053-185-132230-
/O.CON.KDMX.SV.W.0099.000000T0000Z-150713T2230Z/
WAYNE IA-DECATUR IA-
448 PM CDT MON JUL 13 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN WAYNE AND SOUTHEASTERN DECATUR COUNTIES...
AT 448 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MERCER...OR 14 MILES SOUTHWEST OF CORYDON...MOVING EAST AT 35 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CORYDON...SEYMOUR...ALLERTON...LINEVILLE...PROMISE CITY...CLIO AND
SOUTH LINEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4070 9371 4081 9310 4058 9310 4058 9368
TIME...MOT...LOC 2148Z 266DEG 29KT 4060 9350
HAIL...2.00IN
WIND...60MPH
$$
AWB492
WWUS53 KDMX 132158
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT MON JUL 13 2015
IAC053-132207-
/O.CAN.KDMX.SV.W.0099.000000T0000Z-150713T2230Z/
DECATUR IA-
458 PM CDT MON JUL 13 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DECATUR COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4073 9356 4081 9310 4058 9310 4058 9356
TIME...MOT...LOC 2157Z 266DEG 29KT 4061 9340
$$
IAC185-132230-
/O.CON.KDMX.SV.W.0099.000000T0000Z-150713T2230Z/
WAYNE IA-
458 PM CDT MON JUL 13 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN WAYNE COUNTY...
AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF MERCER...OR 11 MILES SOUTH OF CORYDON...MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. AT 450 PM HALF DOLLAR SIZED HAIL
WAS REPORTED NEAR CLIO.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CORYDON...SEYMOUR...ALLERTON...LINEVILLE...PROMISE CITY...CLIO AND
SOUTH LINEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4073 9356 4081 9310 4058 9310 4058 9356
TIME...MOT...LOC 2157Z 266DEG 29KT 4061 9340
HAIL...1.50IN
WIND...60MPH
$$
AWB084
WWUS53 KDMX 132205
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
505 PM CDT MON JUL 13 2015
IAC185-132230-
/O.CON.KDMX.SV.W.0099.000000T0000Z-150713T2230Z/
WAYNE IA-
505 PM CDT MON JUL 13 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN WAYNE COUNTY...
AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF CORYDON...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CORYDON...SEYMOUR AND PROMISE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4081 9310 4058 9310 4058 9336 4077 9334
TIME...MOT...LOC 2205Z 274DEG 41KT 4061 9320
HAIL...1.00IN
WIND...60MPH
$$
AWB231
WWUS53 KDMX 132211
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CDT MON JUL 13 2015
IAC185-132220-
/O.CAN.KDMX.SV.W.0099.000000T0000Z-150713T2230Z/
WAYNE IA-
511 PM CDT MON JUL 13 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4081 9310 4058 9310 4058 9336 4077 9334
TIME...MOT...LOC 2209Z 266DEG 29KT 4061 9314
$$
AWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:08 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 13, 3:08 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 308 PM CDT MON JUL 13 2015 .SHORT TERM /TONIGHT/... ISSUED AT 307 PM CDT MON JUL 13 2015 WEAK BOUNDARY HAS MOVED MOSTLY THROUGH THE FORECAST AREA BRINGING SIGNIFICANTLY LOWER DEWPOINTS. CURRENT HEAT ADVISORY AND WARNING EXPIRE THIS AFTERNOON AND MOST STATIONS WILL BE WELL BELOW CRITERIA BY THEN. KEPT PRECIP CHANCES OUT OF THE FORECAST FOR TONIGHT. NONE OF THE CONVECTIVE ALLOWING MODELS SHOW ANY PRECIP NOR DO THE NAM OR GFS OR EVEN THE SREF PLUMES FROM SPC. LOOKS AGAIN LIKE EVERYTHING WILL STAY EAST OF THIS FORECAST AREA OVERNIGHT. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 307 PM CDT MON JUL 13 2015 MAIN FORECAST CONCERN WAS FOCUSED ON PRECIPITATION CHANCES WEDNESDAY INTO THURSDAY AND ANOTHER ROUND OF HOT AND HUMID CONDITIONS LATE IN THE PERIOD. LEANED TOWARD A NAM12/ECMWF/SREF BLEND FOR TUESDAY AND WEDNESDAY...THEN A LITTLE MORE WEIGHT TO THE ECMWF THROUGH THE REST OF THE WEEKEND. TUESDAY INTO THURSDAY...MUCH LESS HUMIDITY IS ANTICIPATED ON TUESDAY BUT TEMPERATURES STILL LOOK TO RISE INTO THE UPPER 80S AND LOWER 90S. A FEW SPOTS MAY REACH HEAT INDEX READINGS TO AROUND 100 BUT NOTHING CLOSE TO ADVISORY LEVEL. WEDNESDAY WILL SEE INCREASING CLOUD COVER WHICH WILL HOLD TEMPERATURES IN THE 80S. DECENT SHORTWAVE TRACKS EAST-NORTHEAST ALONG THE UPPER LEVEL RIDGE BUILDING INTO THE CENTRAL U.S. WEDNESDAY NIGHT INTO THURSDAY. TIMING HAS SLOWED SLIGHTLY AND THUS DELAYED ONSET OF POPS TO WESTERN IOWA AFTER 18Z WEDNESDAY AND ACROSS THE ENTIRE FORECAST AREA AFTER 00Z THURSDAY. ECMWF/NAM ARE SLIGHTLY FURTHER SOUTH WITH THE SHORTWAVE TRACK AND WITH THE HEAVIEST RAIN THAN THE GFS. ECMWF HAS BEEN A LITTLE MORE CONSISTENT BETWEEN MODEL RUNS AND LIKENED THE SOLUTION WHICH RESULTED IN INCREASING POPS OVERNIGHT WEDNESDAY NIGHT INTO THURSDAY. HEAVY RAIN LOOKS TO BE THE MAIN THREAT AS PRECIPITABLE WATER VALUES IN THE RANGE OF 1.5 TO 2.0 INCHES WITH STRONG MOISTURE TRANSPORT AND THETA-E ADVECTION INTO THE STATE PAST 06Z THURSDAY. WARM LAYER CLOUD DEPTHS RANGE FROM 13KFT TO 14KT FEET INTO THURSDAY MORNING SO CERTAINLY SOME EFFICIENT RAIN PRODUCERS CAN BE EXPECTED. INCREASED QPF AMOUNTS BETWEEN 00-12Z THURSDAY. SEVERE POTENTIAL IS LOW WITH MINIMAL INSTABILITY AND SHEAR AVAILABLE WEDNESDAY NIGHT INTO THURSDAY. FRIDAY INTO MONDAY...UPPER LEVEL RIDGE PERSISTS THROUGH THE WEEKEND WITH SOUTHWEST FLOW RETURNING TO THE STATE BY SATURDAY. TRENDED WARMER FOR MAX TEMPS ON SATURDAY WITH DECENT MIXING AND 850MB TEMPS TO +22C TO +23C. DEW POINTS LOOKS TO RISE BACK INTO THE MIDDLE 70S AND MAY HAVE ANOTHER HOT AND HUMID DAY SATURDAY. COLD FRONT/TROUGH MOVE THROUGH THE STATE LATE SATURDAY NIGHT AND PROVIDE ADDITION THUNDERSTORM CHANCES INTO SUNDAY. SLIGHTLY COOLER SUNDAY INTO MONDAY. && .AVIATION...13/18Z ISSUED AT 1246 PM CDT MON JUL 13 2015 ALL TERMINALS WILL REMAIN VFR NEXT 24 HOURS. WIND SHIFT TO NW WINDS AFTER 00Z IS ONLY CHANGES TO ONGOING CONDITIONS. && .DMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ADAIR-ADAMS- AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER- MADISON-MARSHALL-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION. EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR APPANOOSE- CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-WAPELLO-WARREN- WAYNE. && SHORT TERM...HARDING LONG TERM...PODRAZIK AVIATION...HARDING
Hazardous weather outlook, Jul 13, 3:22 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 322 PM CDT MON JUL 13 2015 IAZ073>075-083>086-094>097-142030- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 322 PM CDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES MAY REACH 105 TO 115 THIS AFTERNOON. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FROM LATE WEDNESDAY THROUGH THURSDAY NIGHT...AND ALSO FROM SATURDAY NIGHT INTO SUNDAY. THE SEVERE WEATHER POTENTIAL IS LOW AT THIS TIME...HOWEVER STORMS WEDNESDAY INTO THURSDAY MAY PRODUCE HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY AT THIS TIME. IAZ044>050-057>062-070>072-081-082-092-093-142030- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-ADAMS-UNION- TAYLOR-RINGGOLD- 322 PM CDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES WILL CONTINUE TO RANGE IN THE 103 TO 108 DEGREE RANGE THROUGH THE EARLY EVENING. A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FROM LATE WEDNESDAY THROUGH THURSDAY NIGHT...AND ALSO FROM SATURDAY NIGHT INTO SUNDAY. THE SEVERE WEATHER POTENTIAL IS LOW AT THIS TIME...HOWEVER STORMS WEDNESDAY INTO THURSDAY MAY PRODUCE HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY AT THIS TIME. IAZ004>007-015>017-023>028-033>039-142030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 322 PM CDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FROM LATE WEDNESDAY THROUGH THURSDAY NIGHT...AND ALSO OFF AND ON FROM FRIDAY INTO THE WEEKEND. THE SEVERE WEATHER POTENTIAL IS LOW AT THIS TIME...HOWEVER STORMS WEDNESDAY INTO THURSDAY MAY PRODUCE HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY AT THIS TIME. KLP
In the hours before
Special weather statement, Jul 13, 4:15 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 415 PM CDT MON JUL 13 2015 IAZ094-132145- DECATUR IA- 415 PM CDT MON JUL 13 2015 ...STRONG THUNDERSTORM PUSHING SOUTH... AT 414 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAMONI...OR 12 MILES SOUTHWEST OF LEON...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAMONI...DAVIS CITY...PLEASANTON...LAMONI MUNICIPAL AIRPORT AND NINE EAGLES STATE PARK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4070 9394 4063 9356 4058 9356 4058 9399 TIME...MOT...LOC 2114Z 287DEG 15KT 4060 9389 AWB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:00 AM CDT | Excessive Heat Warning | DMX | Appanoose, Clarke, Davis, Decatur, Lucas, Mahaska and 5 more | 15 hr |
| Jul 13, 4:15 PM CDT | Special Weather Statement | DMX | Decatur | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.